Colorado, 2006

Winter Storm in Colorado, March 20, 2006

March 20, 2006 · NWS PUB · 7 events in 7 counties and zones

7 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 19, 2:19 PM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 2:19 PM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MST SUN MAR 19 2006

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERNS CONTINUE TO SNOW AMOUNTS ACROSS REGION.

CURRENT WATER VAPOR IMAGERY INDICATING BROAD UPPER LOW DIGGING ACROSS
THE SOUTHERN GREAT BASIN WITH 100+ KT JET CORE DIVING DOWN THE
BACKSIDE OF SYSTEM ACROSS WESTERN NEVADA ATTM. WATER VAPOR IMAGERY
ALSO INDICATING TWO DISTINCT CIRCULATIONS...WITH ONE VORT MAX ACROSS
CENTRAL UTAH AND THE MAIN VORT MOVING ACROSS SOUTHEAST ARIZONA ATTM.

TONIGHT...MODELS IN SOMEWHAT OF AGREEMENT WITH SYSTEM MOVING ACROSS
THE REGION...THOUGH DIFFER ON DETAILS AND HAVE GONE CLOSER TO NAM
SOLUTIONS WITH BETTER TERRAIN FEATURES. GREAT BASIN UPPER LOW TO
CONINTUED TO LIFT EAST ACROSS EASTERN NEW MEXICO AS BACKSIDE JET CORE
ROUNDS BASE OF SYSTEM. THIS SYSTEM CONTINUES ACROSS CENTRAL NEW
MEXICO OVERNIGHT AND INTO THE WESTERN TEXAS/OK PANHANDLE REGION BY
MONDAY AFTERNOON. QG IMPLIED ASCENT AND DIFFLUENT FLOW CONTINUES
ACROSS EASTERN COLORADO THIS EVENING...WITH SHOWERS AND A FEW
ISOLATED THUNDERSTORMS DEVELOPING. BEST ISENTROPIC LIFT AND
FRONTOGENETIC FORCING TO STAY ACROSS NORTHEASTERN COLORADO TO THE
PALMER DVD THIS EVENING AND THEN MOVES ACROSS THE EASTERN PLAINS
OVERNIGHT AND INTO WESTERN KANSAS BY MONDAY MORNING. SHOULD SEE BEST
SNOW ACCUMS ACROSS THE EASTERN SLOPES OF THE RAMPART RANGE AND
NORTHERN EL PASO COUNTY LATER THIS EVENING. SNOW HEAVY AT TIMES
LOOKS TO CONTINUE THROUGH THE OVERNIGHT AND SPREADING SOUTH ACROSS
THE REST OF THE EASTERN MTS AND I-25 CORRIDOR...AS SFC-H7 FLOW
BECOMES NORTH TO NORTHEAST. HAVE KEPT CURRENT WARNING IN
PLACE...WITH 8 TO 12 INCHES POSSIBLE ACROSS THE HIGHER TERRAIN AND 4
TO 8 INCHES ACROSS THE LOWER ELEVATIONS. SOME CONCERN ABOUT REACHING
WARNING CRITERIA ACROSS THE SOUTHERN MTS AND FOOTHILLS...AS H7 FLOW
BECOMES MORE NORTH TO NORTHWEST THROUGH MONDAY MORNING...THOUGH
STILL LOOKS TO BE A 8 TO 12 HR WINDOW OF GOOD ACCUMS TO KEEP WARNING
INTACT.

HAVE ISSUED A SNOW AND BLOWING SNOW ADVISORY ACROSS THE FAR
EASTERN PLAINS...WITH DEW PTS IN THE MID 30S TO LOWER 40S ACROSS THE
PLAINS THROUGH THE SOUTHERN HIGH PLAINS...SHOULD KEEP PRECIP
LIQUID THROUGH THE EVENING AND BECOMING MIXED WITH SNOW OVERNIGHT...
AS H7 BAROCLINIC ZONES MOVES EAST. THERE LOOKS TO BE A QUICK WINDOW
FOR ACUMMULATING SNOW ACROSS THE FAR EAST PLAINS THROUGH THE EARLY
MORNING HOURS...WITH DEFORMATION BAND MOVING ACROSS THE AREA. SHOULD
SEE 3 TO 6 INCHES...WITH HIGHEST AMOUNTS ACROSS EASTERN BACA
COUNTY...BEFORE BAND MOVES INTO SOUTHWESTERN KANSAS. IN ADDITION...
SFC GRADIENT TIGHTENS UP BEHIND SYSTEM ACROSS THE EASTERN PLAINS...
WITH NORTHERLY WINDS OF 15 TO 25 MPH EXPECTED...CREATING HAZARDOUS
TRAVEL CONDITIONS ACROSS THE REGION MONDAY MORNING.

ACROSS THE REST OF THE AREA...NUMEROUS SHOWERS TO CONTINUE TONIGHT
WITH CONTINUED LIFT AHEAD OF SYSTEM...WITH GENERALLY LIGHT ACCUMS
EXPECTED. WEST TO NORTHWEST FLOW SET UP ON MONDAY WITH SNOW ENDING
FROM WEST TO EAST ACROSS THE PLAINS THROUGH THE DAY. STILL COULD
SEE SOME LIGHT ACCUMS ACROSS THE CENTRAL MTS WITH THE DEVELOPING
OROGRAPHIC FLOW. -MW

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

UPPER LOW SLOWLY MOVES EAST THROUGH KANSAS MONDAY EVENING...WITH
BEST UPWARD MOTION SHIFTING EASTWARD AWAY FROM THE AREA. STILL
PLENTY OF MOISTURE LINGERING...AND WITH WEAK LOW LEVEL UPSLOPE FOR
A FEW HOURS IN THE EVENING...AT LEAST SCATTERED SNOW SHOWERS WILL
PERSIST. PRECIP SHOULD END OVER MOST OF THE EAST AFTER
MIDNIGHT...BUT MAY CONTINUE THROUGH 12Z TUESDAY ALONG AND WEST OF
THE DIVIDE AS NEXT UPPER TROUGH DIGS INTO THE GREAT BASIN.

FOR TUESDAY...GREAT BASIN UPPER TROUGH MOVES EASTWARD...WITH MOIST
WEST TO SOUTHWEST FLOW KEEPING THE SNOW GOING OVER THE EASTERN SAN
JUAN AND LA GARITA MOUNTAIN...WITH AT LEAST SOME SNOW SHOWERS
SPREADING INTO THE CENTRAL MOUNTAINS AND SANGRE DE CRISTO RANGE BY
LATE IN THE DAY. PLAINS SHOULD STAY DRY THROUGH THE DAY...THOUGH
CLOUDS WILL BE ON THE INCREASE BY AFTERNOON AS UPPER LEVEL
MOISTURE MOVES ACROSS. COMBINATION OF CLOUDS AND RESIDUAL SNOW
COVER WILL KEEP MAX TEMPS FAIRLY COLD...WITH GUIDANCE NUMBERS
LOOKING REASONABLE AT THIS POINT. UPPER TROUGH SWINGS ACROSS THE
STATE TUESDAY NIGHT AND WEDNESDAY...WHICH SHOULD BRING AT LEAST
SCATTERED RAIN AND SNOW SHOWERS TO ALL AREAS THROUGH WEDNESDAY
EVENING...WITH PRECIP ENDING BY MIDNIGHT. NOT EXPECTING
WIDESPREAD HEAVY SNOW...THOUGH MAY END UP WITH AN ADVISORY FOR THE
SAN JUANS IF NAM AND GFS QPFS PAN OUT.

AFTER WEDNESDAY...UPPER RIDGE RETURNS TO THE ROCKIES...WITH NICE
WARMING TREND INTO THE WEEKEND. SHOULD SEE TEMPS WELL INTO THE 60S
OVER THE PLAINS BOTH SATURDAY AND SUNDAY...WITH DRY CONDITIONS
AREAWIDE FOR FRIDAY THROUGH SUNDAY.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST
MONDAY FOR COZ089-COZ093-COZ094-COZ095-COZ096-COZ097-COZ098-
COZ099.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
MONDAY FOR COZ072-COZ073-COZ074-COZ075-COZ076-COZ077-COZ078-
COZ079-COZ080-COZ081-COZ082-COZ083-COZ084-COZ085-COZ086-COZ087-
COZ088.

&&

23/10
Hazardous weather outlook, Mar 19, 7:02 AM MST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
702 AM MST SUN MAR 19 2006

COZ058>089-093>099-201415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
702 AM MST SUN MAR 19 2006

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST MONDAY FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MAJOR LATE WINTER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE
AREA TONIGHT. A WINTER STORM WARNING IS IN EFFECT FROM THIS
AFTERNOON THROUGH TOMORROW MORNING FOR MUCH OF THE INTERSTATE 25
CORRIDOR. SIX TO 12 INCHES OF SNOW CAN BE EXPECTED BY MONDAY
MORNING. GUSTY NORTH TO NORTHEAST WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW TONIGHT. TRAVEL IS NOT RECOMMENDED
TONIGHT THROUGH TOMORROW MORNING. FOR FURTHER DETAILS REFER TO
DENWSWPUB.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEASTERN COLORADO...MAINLY SOUTH OF HIGHWAY 50.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE SOUTHEAST MOUNTAINS
AND PLAINS ON MONDAY MORNING.  ANOTHER 2 TO 4 INCHES WILL BE POSSIBLE
OVER EL PASO AND TELLER COUNTIES...AND ANOTHER 3 TO 6 OVER THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. THE FAR SOUTHEAST PLAINS
WILL LIKELY SEE AROUND 3 OR 4 INCHES OF ACCUMULATION ON MONDAY.
MONDAY AFTERNOON AS THE WEATHER SYSTEM MOVES EAST OF THE AREAS...THE
CHANCE FOR SNOW WILL BEGIN TO DECREASE.  ONLY LIGHT ACCUMULATIONS
WILL BE POSSIBLE IN THE AFTERNOON HOURS ON MONDAY.  OVER THE REST OF
THE FORECAST AREA...THERE WILL BE SOME LIGHT SNOW ACCUMULATIONS
MONDAY...GENERALLY LESS THAN 3 INCHES.

TUESDAY NIGHT AND WEDNESDAY A NEW WEATHER SYSTEM WILL MOVE ACROSS
COLORADO AND WILL BRING THE CHANCE FOR MORE SNOW.  THE SOUTHWEST
MOUNTAINS COULD SEE 4 TO 8 INCHES OF SNOW...WITH MAYBE 3 TO 6
INCHES OVER THE SANGRE DE CRISTO MOUNTAINS...AND ONLY LIGHT
ACCUMULATIONS OVER THE REST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 5 PM FOR EL PASO...TELLER...PUEBLO...FREMONT...CUSTER...
HUERFANO...AND WESTERN LAS ANIMAS COUNTIES.

In the hours before

Local storm report, Mar 19, 9:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
939 PM MST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             10 N COLORADO SPRINGS   38.98N 104.82W
03/19/2006  M2.0 INCH        EL PASO            CO   NWS EMPLOYEE

            STORM TOTAL SINCE THIS AFTERNOON

&&

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 20, 1:00 AM MST to 1:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

A winter storm system produced modest amounts of snow over portions of south central and southeast Colorado. Some of the higher snowfall totals with this event are as follows...5 inches at Trinidad...6 inches at Springfield...La Veta and Walsenburg...7 inches near Monument...8 inches near Rye...Walsh...Beulah...Black Forest...Divide and near Aguilar and San Isabel...10 inches northwest of Peyton. An impressive 24 inches of snow was experienced at Cuchara in Huerfano County. Winter storm criteria were met in the highest elevations of the southern Sangre de Cristo Mountains...Wet Mountains...Pikes Peak...and northern El Paso County.

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 20, 1:00 AM MST to 1:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 20, 1:00 AM MST to 1:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 20, 1:00 AM MST to 1:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 20, 2:00 AM MST to 1:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 20, 2:00 AM MST to 1:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Springfield Vicinity / Baca County

When
March 20, 5:00 AM MST to 3:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490380, 5490381, 5490382, 5490499, 5490500, 5490501, 5490502.